Advertisement

Journal of Statistical Physics

, Volume 165, Issue 2, pp 390–408 | Cite as

Intermittency of Superpositions of Ornstein–Uhlenbeck Type Processes

  • Danijel Grahovac
  • Nikolai N. LeonenkoEmail author
  • Alla Sikorskii
  • Irena Tešnjak
Article

Abstract

The phenomenon of intermittency has been widely discussed in physics literature. This paper provides a model of intermittency based on Lévy driven Ornstein–Uhlenbeck (OU) type processes. Discrete superpositions of these processes can be constructed to incorporate non-Gaussian marginal distributions and long or short range dependence. While the partial sums of finite superpositions of OU type processes obey the central limit theorem, we show that the partial sums of a large class of infinite long range dependent superpositions are intermittent. We discuss the property of intermittency and behavior of the cumulants for the superpositions of OU type processes.

Keywords

Ornstein–Uhlenbeck type processes Intermittency Long range dependence Weak convergence 

Mathematics Subject Classification

60F06 60G10 60G99 

Notes

Acknowledgments

N. Leonenko: This work has been supported in part by projects MTM2012-32674 (co-funded by European Regional Development Funds), and MTM2015-71839-P, MINECO, Spain. This research was also supported under Australian Research Council’s Discovery Projects funding scheme (Project Number DP160101366), and under Cardiff Incoming Visiting Fellowship Scheme and International Collaboration Seedcorn Fund.

References

  1. 1.
    Applebaum, D.: Lévy Processes and Stochastic Calculus. Cambridge University Press, Cambridge (2009)CrossRefzbMATHGoogle Scholar
  2. 2.
    Barndorff-Nielsen, O.E.: Processes of normal inverse Gaussian type. Fin. Stoch. 2(1), 41–68 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Barndorff-Nielsen, O.E.: Superposition of Ornstein–Uhlenbeck type processes. Theory of Probability and Its Applications 45(2), 175–194 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Barndorff-Nielsen, O.E., Leonenko, N.: Burgers’ turbulence problem with linear or quadratic external potential. J. Appl. Probab. 42(2), 550–565 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Barndorff-Nielsen, O.E., Leonenko, N.: Spectral properties of superpositions of Ornstein–Uhlenbeck type processes. Methodol. Comput. Appl. Probab. 7(3), 335–352 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Barndorff-Nielsen, O.E., Shephard, N.: Non-Gaussian Ornstein–Uhlenbeck-based models and some of their uses in financial economics. J. R. Stat. Soc. Ser. B 63(2), 167–241 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Barndorff-Nielsen, O.E., Stelzer, R.: Multivariate supOU processes. Ann. Appl. Probab. 21(1), 140–182 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bertini, L., Cancrini, N.: The stochastic heat equation: Feynman–Kac formula and intermittence. J. Stat. Phys. 78(5–6), 1377–1401 (1995)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Bradley, R.C.: Basic properties of strong mixing conditions. A survey and some open questions. Probab. Surv. 2(2), 107–144 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Carmona, R., Molchanov, S.A.: Parabolic Anderson Problem and Intermittency, vol. 518. American Mathematical Society, Providence (1994)zbMATHGoogle Scholar
  11. 11.
    Chechkin, A., Gonchar, V.Y., Szydl, M., et al.: Fractional kinetics for relaxation and superdiffusion in a magnetic field. Phys. Plasmas 9(1), 78–88 (2002)ADSCrossRefGoogle Scholar
  12. 12.
    Davydov, Y.A.: Convergence of distributions generated by stationary stochastic processes. Theory of Probability and Its Applications 13(4), 691–696 (1968)CrossRefzbMATHGoogle Scholar
  13. 13.
    Eliazar, I., Klafter, J.: Lévy, Ornstein–Uhlenbeck, and subordination: spectral vs. jump description. J. Stat. Phys. 119(1–2), 165–196 (2005)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Embrechts, P., Maejima, M.: Selfsimilar Processes. Princeton University Press, Princeton (2002)zbMATHGoogle Scholar
  15. 15.
    Fasen, V., Klüppelberg, C.: Extremes of supOU processes. Stochastic Analysis and Applications, pp. 339–359. Springer, Berlin (2007)CrossRefGoogle Scholar
  16. 16.
    Frisch, U.: Turbulence: the Legacy of A.N. Kolmogorov. Cambridge University Press, Cambridge (1995)zbMATHGoogle Scholar
  17. 17.
    Fujisaka, H.: Theory of diffusion and intermittency in chaotic systems. Progr. Theor. Phys. 71(3), 513–523 (1984)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Gärtner, J., Den Hollander, F., Maillard, G.: Intermittency on catalysts: voter model. Ann. Probab. 38(5), 2066–2102 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Gärtner, J., den Hollander, F.: Intermittency in a catalytic random medium. Ann. Probab. 34(6), 2219–2287 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Gärtner, J., König, W., Molchanov, S.: Geometric characterization of intermittency in the parabolic Anderson model. Ann. Probab. 35(2), 439–499 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Gärtner, J., Molchanov, S.A.: Parabolic problems for the Anderson model. Commun. Math. Phys. 132(3), 613–655 (1990)ADSCrossRefzbMATHGoogle Scholar
  22. 22.
    Grahovac, D., Leonenko, N.N.: Bounds on the support of the multifractal spectrum of stochastic processes. arXiv:1406.2920, preprint (2015)
  23. 23.
    Iglói, E., Terdik, G.: Superposition of diffusions with linear generator and its multifractal limit process. ESAIM Probab. Stat. 7, 23–88 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Jongbloed, G., Van Der Meulen, F.H., Van Der Vaart, A.W.: Nonparametric inference for Lévy-driven Ornstein–Uhlenbeck processes. Bernoulli 11(5), 759–791 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Khoshnevisan, D.: Analysis of stochastic partial differential equations, vol. 119. American Mathematical Society, Providence (2014)zbMATHGoogle Scholar
  26. 26.
    Khoshnevisan, D., Kim, K., Xiao, Y.: Intermittency and multifractality: a case study via parabolic stochastic PDEs. arXiv:1503.06249, preprint (2015)
  27. 27.
    Leonenko, N., Taufer, E.: Convergence of integrated superpositions of Ornstein–Uhlenbeck processes to fractional Brownian motion. Stochastics 77(6), 477–499 (2005)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Leonenko, N.N., Petherick, S., Sikorskii, A.: Fractal activity time models for risky asset with dependence and generalized hyperbolic distributions. Stoch. Anal. Appl. 30(3), 476–492 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Leonenko, N.N., Petherick, S., Sikorskii, A.: A normal inverse Gaussian model for a risky asset with dependence. Stat. Probab. Lett. 82(1), 109–115 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Li, L., Linetsky, V.: Time-changed Ornstein–Uhlenbeck processes and their applications in commodity derivative models. Math. Fin. 24(2), 289–330 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Masuda, H.: On multidimensional Ornstein–Uhlenbeck processes driven by a general Lévy process. Bernoulli 10(1), 97–120 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Molchanov, S.A.: Ideas in the theory of random media. Acta Appl. Math. 22(2–3), 139–282 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Resnick, S.I.: Heavy-tail Phenomena: Probabilistic and Statistical Modeling. Springer, New York (2007)zbMATHGoogle Scholar
  34. 34.
    Ricciardi, L.M., Sacerdote, L.: The Ornstein-Uhlenbeck process as a model for neuronal activity. Biol. Cybern. 35(1), 1–9 (1979)CrossRefzbMATHGoogle Scholar
  35. 35.
    Sandev, T., Chechkin, A.V., Korabel, N., Kantz, H., Sokolov, I.M., Metzler, R.: Distributed-order diffusion equations and multifractality: models and solutions. Phys. Rev. E 92(4), 041117 (2015)ADSCrossRefGoogle Scholar
  36. 36.
    Sato, K.I.: Lévy Processes and Infinitely Divisible Distributions. Cambridge University Press, Cambridge (1999)zbMATHGoogle Scholar
  37. 37.
    Solomon, T., Weeks, E.R., Swinney, H.L.: Observation of anomalous diffusion and lévy flights in a two-dimensional rotating flow. Phys. Rev. Lett. 71(24), 3975 (1993)ADSCrossRefGoogle Scholar
  38. 38.
    Woyczyński, W.A.: Burgers-KPZ turbulence(Göttingen lectures). Lecture Notes in Mathematics. Springer, Berlin (1998)CrossRefzbMATHGoogle Scholar
  39. 39.
    Zel’dovich, Y.B., Molchanov, S., Ruzmaĭkin, A., Sokolov, D.D.: Intermittency in random media. Sov. Phys. Uspekhi 30(5), 353 (1987)ADSMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  • Danijel Grahovac
    • 1
  • Nikolai N. Leonenko
    • 2
    Email author
  • Alla Sikorskii
    • 3
  • Irena Tešnjak
    • 3
  1. 1.Department of MathematicsUniversity of OsijekOsijekCroatia
  2. 2.Cardiff School of MathematicsCardiff UniversityCardiffUK
  3. 3.Department of Statistics and ProbabilityMichigan State UniversityEast LansingUSA

Personalised recommendations